Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 33, NWS Buffalo, NY

July 20, 2023Cattaraugus County, Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 20, 2023, 7:14 PM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2023, 7:14 PM EDT (23:14 UTC)
Expired
Jul 20, 2023, 8:15 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 60 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:19 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:49 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 20, 6:49 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
649 PM EDT Thu Jul 20 2023

.SYNOPSIS...
A complex of thunderstorms will cross the region this evening, with
strong to severe storms ending east of Lake Ontario just past
midnight. Some storms may produce damaging winds, hail, and heavy
downpours. High pressure will then build back into the Great Lakes
this weekend, with mainly dry weather outside of a few lingering
showers on Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
...INCREASING RISK FOR SEVERE WEATHER ACROSS WESTERN NY INTO THIS
EVENING...

Severe thunderstorm watch 528 is in effect until 3 AM for our
region, save for the Saint Lawrence River.

We continue to watch upstream over southern Canada a MCS the that
will impact our region through the midnight hour or shortly after.

It appears the strongest storms will last no more than an hour or
two as this moves through this evening, but there is a risk of
damaging winds over our region. MLCAPE values of several thousand
J/KG will be more than ample instability this evening, with this
instability fading to around 1000 J/KG east of Lake Ontario. A deep
cold pool driving this MCS will focus line of storms across WNY,
that may carry east of Lake Ontario around midnight. Here is where
the greatest uncertainty for severe weather exists within our
region.

Effective shear over 40 kts could also support isolated supercells
nearby or within the line so there is a risk of large hail as well.

The main area of storms will exit our area across Central NY shortly
after midnight, however mesoscale guidance suggests the risk for
more storms to develop along a secondary boundary which will move
into the region during the early morning hours. By this time, less
instability will greatly lower severe weather risk.

PWAT values around 1.50 inches, so any storms could produce heavy
downpours but climatologically this not unusual for July. Mid level
flow will support ample storm motion to mitigate flood risk. Main
issue will be if repeated storms lay out across the same areas. That
risk is looking pretty minimal at this time. WPC is scaling back to
a marginal risk for excessive rainfall in our region instead of the
slight that was out earlier. Will have to continue watching upstream
trends though.

On Friday, sharp mid-level trough will be crossing southern Ontario
and Quebec. Main area of showers and storms on nose of stronger mid
level jet will be exiting across the Mid Atlantic and New England in
the morning. Additional showers and some thunderstorms will fill
back in mid to late morning and on into the afternoon as the trough
and sfc cold front cross the region. A few strong to severe storms
could occur Finger Lakes to inland sections of the North Country
with enough destabilization as MLCAPES increase to over 1000j/kg and
shear pushes above 30 kts. This is also where the tail of the mid-
level trough will reside at peak heating. Seasonable temps peaking
around 80 in the Finger Lakes and western Niagara Frontier.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Mid level shortwave trough will be near the North Country starting
Friday night, with showers and thunderstorms continuing here, and
just a chance farther back towards the west.

Drier air will be pushing into our region Friday night and through
the weekend. PWAT values 0.5" to 0.75" will trend dewpoints down
into the 50s, to around 60F near the lakeshore.

Even though an upper level trough will linger nearby through the
remainder of the weekend, the lack of moisture will keep shower
chances to just slight chance Saturday. Sunday will feature fair
weather cumulus.

Temperatures will be close to normal, in the mid 70s to lower 80s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A closed low centered over Hudson Bay will extend its broad longwave
trough across the eastern Great Lakes and New England through
midweek. Unsettled weather on tap for Monday as the axis of this
trough approaches from the west, and again on Tuesday as it crosses
the forecast area. At this juncture chances for showers and
thunderstorms are higher in the afternoon both days following
typical diurnal instability trends, though there is still
uncertainty in the arrival time of the trough axis from the west. On
top of lake breezes that may develop in the afternoon hours, overall
shower/storm coverage remains in question, though the Southern Tier,
Finger Lakes and eastern Lake Ontario regions have the higher
chances for some active weather early next week.

Upper trough axis should be clear of the forecast area to the east
by Tuesday night, with strengthening surface high pressure and
subsidence quickly building in its wake. This will keep mostly dry
weather in place through midweek, before the next shortwave trough
approaches the region from the central Great Lakes and reintroduces
shower/thunderstorm chances to the forecast for Thursday.

Temperatures next week will trend warmer, averaging a few degrees
above normal Monday through Tuesday with highs in the low/mid 80s,
rising to the mid/upper 80s later in the week. Low temperatures
Monday night and Tuesday night range from the upper 50s to mid 60s,
but will be quite uncomfortable Wednesday and Thursday nights with
upper 60s and low 70s more common.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
For the 00Z TAFS a MCS will cross the TAF sites with 1 to 2 hour
period of strong thunderstorms. Brief localized strong wind gusts
are possible...and for now will go to 40 knots in storms. Expect
visibility and perhaps ceiling heights to lower to IFR in storms.

Storms will exit the region shortly after midnight. A secondary
boundary may linger showers and perhaps a thunderstorm near
KBUF/KIAG and KROC through 12Z.

After the storms pass there may patches of fog over the wet ground
and IFR ceiling heights are possible through 12Z at all TAF sites.

Friday, scattered showers and thunderstorms with the greatest threat
east of Lake Ontario (KART).

Outlook...

Saturday...Mainly VFR. A chance of showers and thunderstorms.

Sunday...VFR.

Monday...Mainly VFR. Increasing chances for showers and
thunderstorms.

Tuesday...Mainly VFR. Chance of showers and thunderstorms.

&&

.MARINE...
Winds will increase this afternoon into Friday. At this time expect
conditions to remain below advisory levels, though it will be close.

The main hazard will be from thunderstorms this afternoon through
tonight, with a smaller risk on Friday. Mariners should remain alert
to the potential for Special Marine Warnings.

High pressure will build back across the lower Great Lakes this
weekend, with winds diminishing by Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/JLA/Thomas
NEAR TERM...JLA/Thomas
SHORT TERM...Thomas
LONG TERM...PP
AVIATION...Thomas
MARINE...Apffel/JLA/Thomas
Hazardous weather outlook, Jul 20, 6:52 PM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
652 PM EDT Thu Jul 20 2023

NYZ001>008-010>014-019>021-085-212300-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
652 PM EDT Thu Jul 20 2023

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-212300-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
652 PM EDT Thu Jul 20 2023

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-212300-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
652 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Tonight.

A broken line of thunderstorms will likely move through between 10
PM and 3 AM tonight. These storms may produce locally gusty winds and
higher waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 20, 2:15 PM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
215 PM EDT Thu Jul 20 2023

NYZ019-201900-
Chautauqua NY-
215 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHAUTAUQUA COUNTY
THROUGH 300 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
North East, or 20 miles northeast of Erie, moving northeast along
the Lake Erie shoreline at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westfield, Lake Erie State Park, Portland, Ripley, Brocton, Ripley
Beach, and Barcelona.

This includes Interstate 90 between exits 60 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Erie, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4232 7977 4244 7950 4250 7943 4247 7938
      4234 7937 4222 7975 4223 7976 4227 7976
      4228 7973 4231 7977
TIME...MOT...LOC 1813Z 238DEG 23KT 4228 7974

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:52 PM EDTSpecial Marine WarningBUF53 min
Jul 20, 2:15 PM EDTSpecial Weather StatementBUFChautauqua45 min
Jul 20, 2:20 PM EDTSevere Thunderstorm WarningBUFChautauqua44 min
Jul 20, 6:04 PM EDTSpecial Marine WarningBUF116 min
Jul 20, 6:24 PM EDTSpecial Marine WarningBUF109 min
Jul 20, 6:34 PM EDTSevere Thunderstorm WarningBUFChautauqua56 min
Jul 20, 7:11 PM EDTSevere Thunderstorm WarningBUFErie, Niagara64 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.